Case Studies - August 2012
LJ, a 57-year-old man with bipolar disorder, comes to a psychiatric clinic for routine follow-up. He has been taking lithium for a few years and states, “I never miss a dose.” During the visit, LJ complains of fatigue, some gastrointestinal distress, and a new hand tremor. A lithium level is drawn, and LJ is found to have an elevated level of 1.5 mEq/L. Exhausting other explanations, the clinic staff calls LJ’s community pharmacy to determine if a drug interaction may have been the cause of the elevated lithium level. The pharmacist checks LJ’s profile and discovers the only recent change in his medications was the addition of hydrochlorothiazide to treat newly diagnosed hypertension.
What is the nature of the interaction between hydrochlorothiazide and lithium and how could this interaction be handled?
KD is a 45-year-old woman with type 2 diabetes who comes to the pharmacy with a new prescription for acarbose. Her doctor just added this therapy to her current regimen because her postprandial glucose is still consistently elevated. When she picks up her medication, she asks if she can also pay for some chocolate and hard candies at the pharmacy register because “my doctor told me I should have something with sugar around in case my blood sugar gets too low.”
As the pharmacist, how should you respond?
Submit your answers in the spaces to the right, and you'll be entered into a contest to win an iPad!
Dr. Coleman is associate professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy. Mr. Lal is a PharmD candidate from the University of Connecticut School of Pharmacy